Network News

X My Profile
View More Activity
Column Archive |  On Twitter: J Huget and MisFits  |  Fitness & Nutrition News  |  RSS Feeds RSS Feed

Acne, Accutane and suicide risk

By Jennifer LaRue Huget

If you -- or your kid -- has severe acne that hasn't responded to the usual treatments, you may find yourself facing a decision as to whether to take isotretinoin, a drug marketed as Accutane, Decutan, Clarus and other brands, that is highly successful at treating stubborn acne.

Isotretinoin comes with a mile-long list of potential side effects, including dire warnings about the birth defects it could cause if a woman taking it were to become pregnant. To avoid such situations, elaborate prescribing regulations are in place, requiring, among other things, contraceptive use and monthly pregnancy tests.

But the most chilling of the drug's possible side effects is its poorly understood relationship with suicide risk. Some evidence has suggested that people taking isotretinoin are at increased risk of suicide, but science has had trouble pinning down that association.

Research published Friday in the BMJ adds a compelling -- though not entirely reassuring -- wrinkle to the conversation. In short, it turns out that severe acne itself may be a suicide risk factor, and taking isotretinoin can either exacerbate that risk or reduce it.

Researchers at the Karolinska Institute tracked 5,756 men and women -- whose mean age upon starting to use isotretinoin, interestingly, was 22 and 27, respectively -- during the years before and after their isotretinoin use and during their treatment. They found suicide attempts rose slightly during the three years before treatment, then rose more six months after treatment began.


People receiving treatment for severe acne may be at higher risk of attempting suicide, according to a new study. (Courtesy of PR Newswire.com)

Based on the findings, the authors suggest that acne itself may have led to depression and suicide risk before treatment; both the depression and desire to commit suicide may have abated when the treatment proved successful. However, they surmise, those patients for whom treatment wasn't as successful -- or whose social lives didn't improve as expected after their acne was eradicated -- may have felt even more depressed and suicidal.

The study, then, suggests that acne, not the powerful drug used to treat it, may be to blame for patients' increased suicide risk.

Have you or a loved one had experience with isotretinoin? How did that go? What do you think of this study's findings?

By Jennifer LaRue Huget  | November 15, 2010; 7:00 AM ET
Categories:  Acne, Chronic Conditions, Contraception, Psychology, Reproductive Health, Teens, drug safety  
Save & Share:  Send E-mail   Facebook   Twitter   Digg   Yahoo Buzz   Del.icio.us   StumbleUpon   Technorati   Google Buzz   Previous: Is that right? Snack-filled diet yields 27-lb. weight loss
Next: Proposed lab for study of animal diseases raises safety concerns

Comments

Here's a page that lists Accutane side effects, both external and internal, as well other brand names for it and why lawsuits have been filed against the makers of Accutane. http://www.best-mens-skin-care.com/Accutane-side-effects.html

Posted by: savvyone1 | November 15, 2010 11:24 AM | Report abuse

As I'm well aware of how US centric many americans are let me, as a Swede, vouch for Karolinska Institutet. Celebrating their 200th anniversary this year and, for instance, handling the Nobel prize in medicine and/or physiology they're top notch and regarded as one of the leading research facilities in their fields.

Posted by: internationalview | November 15, 2010 12:01 PM | Report abuse

I beg to dsagree with you on Accutane's most chilling side effects. Hoffman La Roche's quiet secret was failing to disclose that accutane causes Ulcerative Colitis, IBD, and Crohn's disease. Thousands of users have been diagnosed with no family history of these diseases after accutane use. Did you know that accutane is a chemotherapy drug used on children in Europe with gastrointestinal tumors before it was approved in the US for acne treatment in 1982. Have you spoken to teenagers have had their lives ruined by having their colon removed by this toxic drug? Should a patient take accutane for acne without being warned of these side effects? Are you aware of the lawsuits where patients have won 7 jury trials in a row the last one a jury awarded $25 million dollars? I suggest you go to http://www.the-accutane-lawyer.com and learn more about accutane side effects and why accutane is really a dangerous drug.

Posted by: davidennis | November 15, 2010 5:35 PM | Report abuse

What's worse than bad acne? The side effects of Accutane!

I've seen lots of people's lives ruined by Accutane. Although the FDA required the manufacturer of Accutane to warn about birth defects, depression and various other side effects, no warnings were given about abdominal problems including Inflammatory Bowel Disease (IBD), Crohn's Disease and Ulcerative Colitis.

Over 1,000 Accutane lawsuits have been filed, and juries have awarded over $50 million in damages so far for persons seriously injured by Accutane. And it's not just Accutane that's dangerous, but also generic versions of the drug.

To learn more about Accutane side effects and Accutane lawsuits, check out http://www.accutanelawinfo.com.

Posted by: jamesparish | November 16, 2010 2:35 AM | Report abuse

It's odd that I came upon this article at this time, I took Accutane and it messed me up. The year that I started taking it I developed major depression, and about 4 months into it on Thanksgiving day I tried to commit suicide but I had someone there that helped me, The thoughts have never left. I am on Cymbalta and clonazepam for depression/anxiety,agreesion and also I am taking Asacol but my doctor is thinking of changing it to something stronger. Can you guess what I take that for? One doctor say's it's a form of Colitis and the other say's IBD. I have been suffering from these symptoms ever since I took Accutane plus the other side effects it offered to users, like bad night vision, slight hair loss, nose bleed and if I went into the sun my throat and mouth got dried, scratchy, hurting, swollen and hard to swallow, plus others. I am one of the lucky ones though, because I'm still alive ( if you call it living) with my colon. You can waste money on all the studies and write as many columns you want, but me and other users know what it has done to our lives. Living with hardly no peace, loosing jobs and not able to perform 100%, and not having a solid bowel movement for years with stomach pains is all the proof that I need to know that Accutane needs banned for good. One last thing before I end, The doctor that did my blood work said "Oh it's a safe drug, my daughter is on it." I sure would like to meet him again and ask how's his daughter doing now.

Posted by: fmjames | November 17, 2010 11:01 PM | Report abuse

Post a Comment

We encourage users to analyze, comment on and even challenge washingtonpost.com's articles, blogs, reviews and multimedia features.

User reviews and comments that include profanity or personal attacks or other inappropriate comments or material will be removed from the site. Additionally, entries that are unsigned or contain "signatures" by someone other than the actual author will be removed. Finally, we will take steps to block users who violate any of our posting standards, terms of use or privacy policies or any other policies governing this site. Please review the full rules governing commentaries and discussions.




characters remaining

 
 
RSS Feed
Subscribe to The Post

© 2010 The Washington Post Company